(TD)En Español (Spanish Version)
Tardive dyskinesia is a neurologic syndrome that results from prolonged use of neuroleptic drugs (also called antipsychotic drugs). This class of drugs is primarily used to treat psychiatric conditions such as schizophrenia . Tardive dyskinesia consists of abnormal twisting movements and abnormal postures due to sustained muscle contractions.
It is unclear exactly why tardive dyskinesia develops. Long-term use of neuroleptic drugs can cause changes in the chemistry in the brain that lead to the symptoms. Nerve cells may also become overly sensitive to certain substances, such as neurotransmitters in the brain. Not everyone who takes these drugs develops tardive dyskinesia.
A risk factor is something that increases your chance of getting a disease or condition. Risk factors for tardive dyskinesia include:
Use of neuroleptic drugs, especially if:
- Taken in high doses
- Taken for a long time, especially more than six months
- Age: 54 or older
- Sex: female
Having a disease that may require use of neuroleptic drugs, such as:
- Mood disorders or other psychiatric disorders
- Behavior problems that occur with psychiatric or neurologic disorders (eg, agitation in Alzheimer’s disease )
- Digestive disorders such as:
- Parkinsonism caused by neuroleptic drugs
Tardive dyskinesia causes repetitive movements. Movements usually occur in the face, mouth, limbs, or trunk. The movements are involuntary and serve no purpose. They may occur occasionally or all of the time. They may be barely noticeable or very pronounced. Symptoms may begin while on the drug or within weeks of stopping it. Stress, moving other parts of the body, and taking certain drugs may worsen the symptoms. Relaxation, sleep, and purposely moving the affected body part decrease the symptoms.
Symptoms may include:
- Sticking out the tongue
- Twisting the tongue
- Smacking lips
- Puckering lips
- Blinking eyes
- Facial tics
- Foot tapping
- Moving fingers as if playing the piano
- Rapidly moving arms, legs, or body
- Writhing movements
- Pelvic thrusts
- Noisy breathing
The doctor will ask about your symptoms and medical history, and perform a physical exam. Other disorders can cause symptoms similar to those of tardive dyskinesia. The doctor will rule out other disorders before making a diagnosis. There is no specific test for tardive dyskinesia.
Tests may include:
- Blood tests to check electrolytes and blood chemistry
- CT scan of the head—a type of x-ray that uses a computer to make pictures of structures inside the head
CT Scan of the Head
© 2008 Nucleus Medical Art, Inc.
There is no universally effective treatment for tardive dyskinesia. If possible, your doctor may try stopping the neuroleptic medication; however, there are no trials that have tested stopping neuroleptic drugs as treatment for tardive dyskinesia. Your doctor may try lowering the dose of the neuroleptic drug, although it may not reduce tardive dyskinesia. You may be prescribed a different medication.
If it is not possible for the neuroleptic drug to be stopped, an atypical antipsychotic drug may be substituted.
Vitamin E may lessen the risk of worsening of tardive dyskinesia. Studies do not reveal any significant difference in symptoms, however.
Symptoms may decrease over time even if the neuroleptic drug is continued. Younger people tend to do better.
Some medications may help decrease symptoms. These include:
- Trihexyphenidyl (Artane, Trihexane)
- Reserpine (Serpalan)
- Propranolol (Inderal)
- Clonidine (Catapres)
- Baclofen (Lioresal)
Sedatives (benzodiazepines) such as:
- Diazepam (Valium)
- Clonazepam (Klonopin)
Anticonvulsants (antiSeizure drugs) such as:
- Valproic acid (Depakene)
As noted above, atypical neuroleptics may reduce symptoms of tardive dyskinesia as may new and incompletely studied agents such as the anticonvulsant levetiracetam.
If you need neuroleptic drugs to control a psychiatric disorder, consider these guidelines to help prevent tardive dyskinesia:
- Discuss the risks and benefits of drug therapy with your doctor. Take neuroleptic drugs only when truly necessary.
- Work with your doctor to keep the dose as low as possible.
- Ask your doctor about switching to one of the newer antipsychotic medications, which have a lower risk of tardive dyskinesia.
- Ask your doctor about taking drug "holidays" to determine if you still need the drug.
- Early treatment is most effective, so report the slightest sign of abnormal movements as soon as they occur.
- To determine if you truly need the drug, tell your doctor if your medication is or is not improving your psychiatric symptoms.
- See your doctor every three months to check for signs of the disorder.
- Do not stop taking your medication without the advice of your doctor. Sudden stopping of the drug may trigger tardive dyskinesia.
National Alliance for the Mentally Ill
National Institute of Neurological Disorders and Stroke
National Organization for Rare Disorders
Canadian Mental Health Association
Mental Health Canada
Bai YM, Yu SC, Lin CC. Risperidone for severe tardive dyskinesia: a 12-week randomized, double-blind, placebo-controlled study. J Clin Psychiatry . 2003;64:1342-1348.
Bradley WG, Daroff RB, Fenichel G and Jankovic J. Neurology in Clinical Practice e-dition. 4th ed. Butterworth Heinemann; 2003. Available at: http://www.nicp.com/content/default.cfm . Accessed November 4, 2007.
Cecil Textbook of Medicine. 21st ed. WB Saunders Co; 2000.
Conn's Current Therapy 2001. 53rd ed. WB Saunders Co; 2001.
Griffith's 5-Minute Clinical Consult. Lippincott Williams & Wilkins; 2001.
Kinon BJ, Jeste DV, Kollack-Walker S, Stauffer V, Liu-Seifert H. Olanzapine treatment for tardive dyskinesia in schizophrenia patients: a prospective clinical trial with patients randomized to blinded dose reduction periods. Prog Neuropsychopharmacol Biol Psychiatry . 2004;28:985-996.
Levo G, et al. Levetiracetam in tardive dyskinesia. Clin Neuropharmacol . 2006;29:265-268.
McGrath JJ, Soares KV. Neuroleptic reduction and/or cessation and neuroleptics as specific treatments for tardive dyskinesia. Cochrane Database Syst Rev . 2006;CD000459.
Primary Care Medicine. 4th ed. Lippincott Williams & Wilkins; 2000.
Psychiatry. WB Saunders Co; 1997.
Sachdev PS. The current status of tardive dyskinesia. Australian and New Zealand Journal of Psychiatry. 2000;34:355-369.
Tardive dyskinesia. Dynamed website. Available at: http://dynamed101.ebscohost.com/Detail.aspx?id=113751 . Accessed November 4, 2007.
Textbook of Primary Care Medicine. 3rd ed. Mosby Inc; 2001.
Last reviewed November 2007 by J. L. Chang, MD, FAASM
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2011 EBSCO Publishing All rights reserved.